Skip to main content

ACETAMINOPHEN: Dosage problems for children

January 13, 2012

Many people, looking for fever-reducing medicine for their children ranging in age from six months to 7 years, will buy one product to be used for all of them.

Some buy liquid acetaminophen in concentrated drops for infants, thinking they can use a dropper for the baby and a teaspoon for the oldest.

According to the Food and Drug Administration (FDA), this can be a very dangerous mistake.

Sandra Kweder, M.D., deputy director of the FDA’s Office of New Drugs, says concentrated drops in much larger amounts – as would be given with a teaspoon – can cause fatal overdoses.

“You can’t just give an older child more of an infant’s medicine,” said Kweder. “Improper dosing is one of the biggest problems in giving acetaminophen to children.

Confusion about dosing is partly caused by the availability of different formulas, strengths and dosage instructions for different ages of children.

Acetaminophen is generally safe and effective if you follow the directions on the package.
___

For a more in depth look at this story, see the Jan. 12 issue of The Post and Mail. Don't have a subscription? Call (260) 244-5153 or subscribe to our e-edition. For breaking news, sports updates and additional coverage, bookmark the homepage and find us on facebook.

WHITLEY COUNTY — Whitley County’s volleyball teams are gearing up for the postseason, which begins...
PRETORIA, South Africa (AP) — Oscar Pistorius was sentenced Tuesday to five years in prison for...
LIGONIER — Temperatures in the low 40s, wind gusts to 30 miles per hour and a spitting mist — all...

 

Premium Drupal Themes by Adaptivethemes